Alert archive / Texas / Wind Chill Warnings in 2022

Wind Chill Warning 1, NWS Austin/San Antonio, TX

December 21, 202233 counties in Texas

NWS Austin/San Antonio, TX issued this wind chill warning at Dec 21, 2022, 1:01 PM CST for 33 counties in Texas. It took effect at Dec 22, 2022, 6:00 PM CST. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 21, 2022, 1:01 PM CST (19:01 UTC)
In effect from
Dec 22, 2022, 6:00 PM CST
Expired
Dec 23, 2022, 12:00 PM CST
In force
18 hr
Issued by
NWS Austin/San Antonio, TX
All 33 counties

Atascosa County, TX, Bandera County, TX, Bastrop County, TX, Bexar County, TX, Blanco County, TX, Burnet County, TX, Caldwell County, TX, Comal County, TX, DeWitt County, TX, Dimmit County, TX, Edwards County, TX, Fayette County, TX, Frio County, TX, Gillespie County, TX, Gonzales County, TX, Guadalupe County, TX, Hays County, TX, Karnes County, TX, Kendall County, TX, Kerr County, TX, Kinney County, TX, Lavaca County, TX, Lee County, TX, Llano County, TX, Maverick County, TX, Medina County, TX, Real County, TX, Travis County, TX, Uvalde County, TX, Val Verde County, TX, Williamson County, TX, Wilson County, TX, Zavala County, TX

The radar

The Austin/San Antonio radar (KEWX), 57 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 7.0 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2022-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2022-12-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
552 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

702 
WWUS44 KEWX 211901
WSWEWX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
101 PM CST Wed Dec 21 2022

TXZ171>173-183>194-202>209-217>225-228-220315-
/O.UPG.KEWX.WC.A.0001.221223T0000Z-221223T1800Z/
/O.NEW.KEWX.WC.W.0001.221223T0000Z-221223T1800Z/
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
Including the cities of Llano, Burnet, Georgetown, Del Rio, 
Rocksprings, Leakey, Kerrville, Bandera, Fredericksburg, Boerne, 
Blanco, San Marcos, Austin, Bastrop, Giddings, Brackettville, 
Uvalde, Hondo, San Antonio, New Braunfels, Seguin, Lockhart, 
La Grange, Eagle Pass, Crystal City, Pearsall, Pleasanton, 
Floresville, Karnes City, Gonzales, Cuero, Hallettsville, 
and Carrizo Springs
101 PM CST Wed Dec 21 2022

...WIND CHILL WARNING IN EFFECT FROM 6 PM THURSDAY TO NOON CST
FRIDAY...

* WHAT...Dangerously cold wind chills expected. Wind chills as low
  as 7 below zero, coldest in the Hill Country and Austin Metro
  area. 

* WHERE...Portions of south central Texas.

* WHEN...From 6 PM Thursday to noon CST Friday.

* IMPACTS...The cold wind chills could result in hypothermia if
  precautions are not taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outside activities if possible. When outside, make sure you
wear appropriate clothing, a hat, and gloves. 

&&

$$
5 follow-up statements
461 
WWUS44 KEWX 220330
WSWEWX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
930 PM CST Wed Dec 21 2022

TXZ171>173-183>194-202>209-217>225-228-230000-
/O.CON.KEWX.WC.W.0001.221223T0000Z-221223T1800Z/
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
Including the cities of Llano, Burnet, Georgetown, Del Rio, 
Rocksprings, Leakey, Kerrville, Bandera, Fredericksburg, Boerne, 
Blanco, San Marcos, Austin, Bastrop, Giddings, Brackettville, 
Uvalde, Hondo, San Antonio, New Braunfels, Seguin, Lockhart, 
La Grange, Eagle Pass, Crystal City, Pearsall, Pleasanton, 
Floresville, Karnes City, Gonzales, Cuero, Hallettsville, 
and Carrizo Springs
930 PM CST Wed Dec 21 2022

...WIND CHILL WARNING REMAINS IN EFFECT FROM 6 PM THURSDAY TO
NOON CST FRIDAY...

* WHAT...Dangerously cold wind chills expected. Wind chills as 
  low as 7 below zero, coldest in the Hill Country and Austin 
  Metro area.

* WHERE...Portions of south central Texas.

* WHEN...From 6 PM Thursday to noon CST Friday.

* IMPACTS...The cold wind chills could result in hypothermia if
  precautions are not taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outside activities if possible. When outside, make sure you
wear appropriate clothing, a hat, and gloves.

&&

$$
673 
WWUS44 KEWX 221112
WSWEWX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
512 AM CST Thu Dec 22 2022

TXZ171>173-183>194-202>209-217>225-228-230000-
/O.CON.KEWX.WC.W.0001.221223T0000Z-221223T1800Z/
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
Including the cities of Llano, Burnet, Georgetown, Del Rio, 
Rocksprings, Leakey, Kerrville, Bandera, Fredericksburg, Boerne, 
Blanco, San Marcos, Austin, Bastrop, Giddings, Brackettville, 
Uvalde, Hondo, San Antonio, New Braunfels, Seguin, Lockhart, 
La Grange, Eagle Pass, Crystal City, Pearsall, Pleasanton, 
Floresville, Karnes City, Gonzales, Cuero, Hallettsville, 
and Carrizo Springs
512 AM CST Thu Dec 22 2022

...WIND CHILL WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO
NOON CST FRIDAY...

* WHAT...Dangerously cold wind chills expected. Wind chills as 
  low as 7 below zero, coldest in the Hill Country and Austin 
  Metro area.

* WHERE...Portions of south central Texas.

* WHEN...From 6 PM Thursday to noon CST Friday.

* IMPACTS...The cold wind chills could result in hypothermia if 
  precautions are not taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outside activities if possible. When outside, make sure you
wear appropriate clothing, a hat, and gloves.

&&

$$
529 
WWUS44 KEWX 221958
WSWEWX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
158 PM CST Thu Dec 22 2022

TXZ171>173-183>194-202>209-217>225-228-231200-
/O.CON.KEWX.WC.W.0001.221223T0000Z-221223T1800Z/
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
Including the cities of Llano, Burnet, Georgetown, Del Rio, 
Rocksprings, Leakey, Kerrville, Bandera, Fredericksburg, Boerne, 
Blanco, San Marcos, Austin, Bastrop, Giddings, Brackettville, 
Uvalde, Hondo, San Antonio, New Braunfels, Seguin, Lockhart, 
La Grange, Eagle Pass, Crystal City, Pearsall, Pleasanton, 
Floresville, Karnes City, Gonzales, Cuero, Hallettsville, 
and Carrizo Springs
158 PM CST Thu Dec 22 2022

...WIND CHILL WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO
NOON CST FRIDAY...

* WHAT...Dangerously cold wind chills expected. Wind chills as 
  low as 7 below zero, coldest in the Hill Country and Austin 
  Metro area.

* WHERE...Portions of south central Texas.

* WHEN...From 6 PM Thursday to noon CST Friday.

* IMPACTS...The cold wind chills could result in hypothermia if 
  precautions are not taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outside activities if possible. When outside, make sure you
wear appropriate clothing, a hat, and gloves.

&&

$$
356 
WWUS44 KEWX 230947
WSWEWX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
347 AM CST Fri Dec 23 2022

TXZ171>173-183>194-202>209-217>225-228-231800-
/O.CON.KEWX.WC.W.0001.000000T0000Z-221223T1800Z/
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
Including the cities of Llano, Burnet, Georgetown, Del Rio, 
Rocksprings, Leakey, Kerrville, Bandera, Fredericksburg, Boerne, 
Blanco, San Marcos, Austin, Bastrop, Giddings, Brackettville, 
Uvalde, Hondo, San Antonio, New Braunfels, Seguin, Lockhart, 
La Grange, Eagle Pass, Crystal City, Pearsall, Pleasanton, 
Floresville, Karnes City, Gonzales, Cuero, Hallettsville, 
and Carrizo Springs
347 AM CST Fri Dec 23 2022

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Dangerously cold wind chills expected. Wind chills as low
  as 10 below zero, coldest in the Hill Country and Austin Metro 
  area.

* WHERE...All of south central Texas.

* WHEN...From now through Noon CST today.

* IMPACTS...The cold wind chills could result in hypothermia if 
  precautions are not taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outside activities if possible. When outside, make sure you
wear appropriate clothing, a hat, and gloves.

&&

$$
922 
WWUS44 KEWX 231759
WSWEWX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
1159 AM CST Fri Dec 23 2022

TXZ171>173-183>194-202>209-217>225-228-231900-
/O.EXP.KEWX.WC.W.0001.000000T0000Z-221223T1800Z/
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
Including the cities of Llano, Burnet, Georgetown, Del Rio, 
Rocksprings, Leakey, Kerrville, Bandera, Fredericksburg, Boerne, 
Blanco, San Marcos, Austin, Bastrop, Giddings, Brackettville, 
Uvalde, Hondo, San Antonio, New Braunfels, Seguin, Lockhart, 
La Grange, Eagle Pass, Crystal City, Pearsall, Pleasanton, 
Floresville, Karnes City, Gonzales, Cuero, Hallettsville, 
and Carrizo Springs
1159 AM CST Fri Dec 23 2022

...WIND CHILL WARNING WILL EXPIRE AT NOON CST TODAY...

Winds have decreased and temperatures have risen and wind chill
readings have risen above 0. The Wind Chill Warning will be
allowed to expire. Wind chills will continue to be in the teens in
the Hill Country and northern parts of the I-35 corridor through
the afternoon and evening.

$$

What forecasters said that day

The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this wind chill warning went out at Dec 21, 11:57 AM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Dec 21, 11:57 AM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1157 AM CST Wed Dec 21 2022

...New AVIATION...

.SHORT TERM...
(Today through Thursday)
Issued at 154 AM CST Wed Dec 21 2022

Skies are mostly cloudy across the area with scattered low clouds
and broken high clouds streaming across the area. Light northeast
winds prevail with temperatures currently in the upper 30s to near
50 degrees across the area. No fog has developed yet with the lowest
visibility around 3 miles , but can't completely rule out some
patchy fog will lower visibilities by morning. Weak southerly flow
will make a brief return to the area this afternoon with partly to
mostly cloudy skies continuing. Highs today will be in the 50s
across the area. One last night in the 40s is expected tonight with
partly cloudy skies and possible patchy fog once again.

Eyes then turn to the advancing well-advertised arctic cold front.
At sunrise Thursday the leading edge of the cold front will be
entering North Texas. The leading edge of the cold front will most
likely arrive to the northern Hill Country around 11 AM and then
progress into the I35 corridor by 1 PM, the Coastal Plains around 2
PM then exiting the CWA in the southwestern counties by the end of
the short term period at 6 PM Thursday. Day time highs will be
reached just before the FROPA and will range from the middle 40s in
the north to the upper 60s in the southwest. Temperatures behind the
front will quickly drop 10 degrees and then continue to have a steady
drop through the remainder of the afternoon. Temperatures at 6 PM
Thursday should range from the upper 20s in the Hill Country to the
middle 50s in the southwest where the front will just be moving
through. A Hard Freeze Watch remains in effect and begins for the
northern half of the CWA beginning at noon Thursday. The other piece
to this will be strong northerly winds behind the front. Speeds will
be around 18-25 mph with gusts up to 35 mph and there is a decent
chance a Wind Advisory may be needed. With the already freezing cold
temperatures and strong winds, wind chill values by late Thursday
afternoon will already be in the teens in the northern CWA.

&&

.LONG TERM...
(Thursday night through Tuesday)
Issued at 154 AM CST Wed Dec 21 2022

...EXTREMELY COLD ARCTIC AIR SET TO SETTLE INTO THE REGION HEADING
INTO THE HOLIDAY WEEKEND...

At the beginning of the long term period, temperatures will be
rapidly dropping behind the arctic cold front with northerly wind
speeds around 20-30 mph, gusting up to 40 mph. We have two hazards
that are set to go into effect at this time (Thursday evening),
including the second half of the Hard Freeze Watch for the southern
half of the CWA and a Wind Chill Watch for the entire CWA. It is
likely that these hazards will be upgraded to Warnings/Advisories at
some point during the day today after further collaboration with
surrounding offices takes place. There has been little change in
regards to the temperature and wind chill forecasts, with high
confidence in extreme cold settling into the region for the end of
the week. Additionally, there is still no precipitation expected
through at least the end of the long term period.

Once temperatures initially drop below freezing, most locations
north of San Antonio will not rise above freezing until Saturday
afternoon, with three consecutive nights of low temperatures at or
below 25 degrees expected for all of south-central Texas. Early
Friday morning will be the coldest period of the arctic air outbreak,
at least from a wind chill perspective, with wind chill values
ranging from the negative single digits across the Hill Country and
southern Edwards Plateau to the mid-teens across southern portions
of the Rio Grande Plains. The coldest morning from a temperature
standpoint for far southern portions of the CWA will likely be
Saturday morning when surface high pressure is more centered over the
region. While temperatures will not be as cold as the February 2021
outbreak, and with no wintry precipitation, it will still be
imperative that you remember the 4 P's and take action now to protect
your People, Pets, Pipes, and Plants.

The good news is that by Christmas Day temperatures will rise to
near 50 degrees for much of the area, with temperatures continuing
to climb through the beginning of next week. By Wednesday of next
week, temperatures will likely be in the low 70s for the Coastal
Plains with mid to upper 60s elsewhere.

&&

.AVIATION...
(18Z TAFS)
Issued at 1141 AM CST Wed Dec 21 2022

Moist Gulf flow at low and mid levels over light winds and cold air
near the ground will maintain patchy to areas of fog and IFR to MVFR
CIGS from now through mid-morning Thursday. The most likely periods
for IFR VSBYS and CIGS are through 19Z today and again from 07Z to
15Z Thursday. A strong Arctic cold front will pass through the area
between 15Z and 18Z resulting in winds shifting to 340 to 010 degrees
and increasing to 20G40KT for the rest of the TAF period. There will
be some lifting of clouds to 020-030 AGL, and some clearing from OVC
to BKN to SCT.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              54  42  56  15 /   0   0   0   0
Austin Bergstrom Intl Airport  54  42  58  15 /   0   0   0   0
New Braunfels Muni Airport     56  43  60  17 /   0   0   0   0
Burnet Muni Airport            53  41  49  13 /   0   0   0   0
Del Rio Intl Airport           56  43  66  20 /   0   0   0   0
Georgetown Muni Airport        54  42  53  14 /   0   0   0   0
Hondo Muni Airport             58  43  66  18 /   0   0   0   0
San Marcos Muni Airport        55  42  60  16 /   0   0   0   0
La Grange - Fayette Regional   55  42  59  17 /   0   0   0   0
San Antonio Intl Airport       57  44  62  18 /   0   0   0   0
Stinson Muni Airport           58  44  64  20 /   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Hard Freeze Watch from Thursday afternoon through Saturday morning
for Bandera-Bastrop-Blanco-Burnet-Caldwell-Comal-Edwards-Fayette-
Gillespie-Hays-Kendall-Kerr-Lee-Llano-Real-Travis-Val Verde-
Williamson.

Wind Chill Watch from Thursday evening through Friday morning for
Atascosa-Bandera-Bastrop-Bexar-Blanco-Burnet-Caldwell-Comal-De Witt-
Dimmit-Edwards-Fayette-Frio-Gillespie-Gonzales-Guadalupe-Hays-
Karnes-Kendall-Kerr-Kinney-Lavaca-Lee-Llano-Maverick-Medina-Real-
Travis-Uvalde-Val Verde-Williamson-Wilson-Zavala.

Hard Freeze Watch from Thursday evening through Saturday morning
for Atascosa-Bexar-De Witt-Dimmit-Frio-Gonzales-Guadalupe-Karnes-
Kinney-Lavaca-Maverick-Medina-Uvalde-Wilson-Zavala.

&&

Short-Term...Gale
Long-Term...29
Aviation...Zeitler/Salem
Hazardous weather outlook, Dec 21, 2:52 AM CST, 10 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
252 AM CST Wed Dec 21 2022

TXZ171>173-183>194-202>209-217>225-228-221200-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
252 AM CST Wed Dec 21 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Patchy fog will be possible Wednesday morning across portions of
South-Central Texas.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A strong Arctic cold front will arrive on Thursday. This will
bring the coldest temperatures this season, thus far. A Hard
Freeze Watch and a Wind Chill Watch have been issued. Hard Freeze
Warnings and Wind Chill Advisories are likely for our area. Wind
Chill Warnings and Wind Advisories are possible for parts of our
area. Low temperatures Friday and Saturday mornings will be in the
teens north to around 20 degrees south. High temperatures Friday
likely will not rise above freezing across the Hill Country and
across portions of the I-35 corridor. Now is the time to make last
minute preparations for this bitterly cold air. Remember the 4
P's to protect your plants, pipes, pets, and people for the
extreme cold air.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 21, 1:02 PM CSTHard Freeze WarningEWXAtascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 27 more4 days
Dec 21, 1:02 PM CSTWind AdvisoryEWXAtascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 24 more35 hr

Nearby

Wind Chill Warnings in Texas, 2022Every wind chill warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.